Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

July 20, 2021Madison County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 20, 2021, 2:56 PM MDT for Madison County, Montana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2021, 2:56 PM MDT (20:56 UTC)
Expired
Jul 20, 2021, 3:30 PM MDT
In force
34 min
Issued by
NWS Great Falls, MT

County Madison County, MT

The radar

The Pocatello radar (KSFX), 221 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.9 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1591 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

380 
WWUS85 KTFX 202056
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
256 PM MDT Tue Jul 20 2021

MTZ015-202130-
Madison-
256 PM MDT Tue Jul 20 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MADISON 
COUNTY...

At 254 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Virginia City to 26
miles northeast of Monida. Movement was northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Virginia City, Ennis, Jeffers and Cameron. 

This includes Highway 287 between mile markers 23 and 51.
 
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Ruby River Reservoir, get out of the water and 
move indoors or inside a vehicle. Remember, lightning can strike out 
to 10 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4491 11217 4492 11219 4526 11221 4540 11167
      4501 11157 4484 11216
TIME...MOT...LOC 2054Z 237DEG 24KT 4524 11182 4492 11209 

$$

RCG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 20, 2:18 PM MDT, 38 minutes earlier.

Area forecast discussion, Jul 20, 2:18 PM MDT, 38 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
218 PM MDT Tue Jul 20 2021

.SYNOPSIS...

A day to day chance for mostly afternoon and evening showers and
thunderstorms can be expected through Thursday. Gusty westerly
winds may develop over the plains on Thursday and Friday, which
will bring fire weather concerns. Temperatures will generally
remain well above normal for the remainder of the forecast period.

&&

.DISCUSSION...

Remainder of this afternoon through Wednesday...Primary concern
over the period will be scattered, mostly afternoon and evening,
showers and thunderstorms. These storms will produce lightning,
gusty winds, and brief heavy rains. Some localized flooding will
be possible especially this afternoon and evening as PWATs climb
near to above 1", which is 2 to 3 standard deviations above
normal. This will be especially true if a storm moves over a fire
burn scar area. Monsoonal moisture continues to stream
northeastward and over the region this afternoon and has lead to
the development of scattered showers and thunderstorms over the
southwest and will likely expand northeastward into Central MT
later this afternoon, mostly impacting areas roughly along and
southeast of a Helena to Lewistown line. Thunderstorm activity is
still possible northwest of this line , but confidence of storm
development lower for this area. As mentioned earlier, PWATs are
running anomalously high, which increases the potential for heavy
rainfall, especially where the training of showers and
thunderstorms occurs, and/or if storm develop over burn scars.
Shower and thunderstorm activity is expected to decrease in
coverage tonight, though some showers and perhaps a few storms
can't be completely ruled out. Another shortwave moves through the
region on Wednesday and will likely bring another round of
showers and storms moving from southwest to northeast. The same
thunderstorm concerns can be expected for Wednesday despite
slightly less moisture than today. -RCG

Wednesday night through next Tuesday...Primary concern over the
period will be the breakdown of the H500 ridge by the trough
currently moving towards the Pacific Northwest/BC (this morning)
during the Wednesday night through Thursday night timeframe. This
ridge breakdown will result in increasing westerly surface winds,
especially over Central and North Central Montana during the day
on Thursday, as a Pacific front moves across the Northern Rockies.
High temperatures throughout the period will remain on the warm
side, with most locations rising into the 80s and 90s. The
expected combination of winds, very warm temperatures, and low
relative humidity has lead to the issuance of a Fire Weather Watch
for zones 112, 113, 114, and 116 for Thursday afternoon and early
evening. Any new discrete lightning fire starts from today or
Wednesday could quickly grow in these condtions. Precipitation
chances are not expected to be as widespread as compared to the
first half of the work week, but isolated to scattered showers and
thunderstorms are possible on Thursday southeast of a Lincoln, to
Great Falls, to Chinook line. - Moldan/RCG

&&

.AVIATION...
1148 AM MDT Tue Jul 20 2021 (20/18Z TAF period)

Scattered showers and thunderstorms are beginning to initiate over
SW MT early this afternoon and will track NE through the evening
before diminishing. Most of the activity will occur along and south
of a KHLN to KLWT line, but a few storms will be possible further
north as well. Gusty outflow winds could impact areas near these
storms along with brief MVFR conditions and mountain obscuration in
precipitation immediately under cells. Surface winds will generally
remain light outside of any thunderstorm activity. -Hoenisch/RCG

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.FIRE WEATHER...

While scattered to numerous showers and thunderstorms are
expected today, with most if not all being on the wet side, recent
heat/dryness will likely leave fuels receptive to new lightning
ignitions despite the higher humidity and wetting rain potential.
The ridge which has dominated the pattern as of late is then
expected to be broken down Wednesday night and through the day on
Thursday. Strong and gusty winds, especially during the afternoon
and evening hours on Thursday, are expected across the region due
to this ridge breakdown. This will likely bring elevated fire
weather conditions during the day on Thursday, especially
considering the potential for emerging holdover fires from
lightning earlier in the week. As a result, a Fire Weather Watch
has been issued for Thursday afternoon and evening for fire zones
112, 113, 114, and 116.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  61  92  57  92 /  30  30  30  20
CTB  56  88  53  84 /  20  40  20  10
HLN  61  92  61  93 /  50  60  30  20
BZN  56  92  56  92 /  50  30  30  30
WYS  45  82  46  83 /  50  30  20  40
DLN  54  88  54  89 /  50  30  30  30
HVR  63  95  60  94 /  10  40  40  10
LWT  61  89  59  91 /  20  40  40  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...
Hill and Blaine Counties...Lewis and Clark National Forest Rocky
Mountain District-Rocky Mountain Front...Lincoln Ranger District
of the Helena National Forest.

Fire Weather Watch from Thursday afternoon through Thursday
evening Deerlodge/Western Beaverhead National Forest.

Red Flag Warning until midnight MDT tonight Gallatin National
Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 20, 1:12 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Great Falls MT
112 PM MDT Tue Jul 20 2021

MTZ008-015-052-202130-
Beaverhead-Madison-Jefferson-
Including the cities of Big Hole Pass, Wisdom, Dillon,
Chief Joseph Pass, Monida Pass, Wise River, Ennis, Norris Hill,
Raynolds Pass, Twin Bridges, Virginia City, Montana City,
Boulder, Boulder Hill, Elk Park Pass, Homestake Pass,
and Whitehall
112 PM MDT Tue Jul 20 2021

...Scattered Thunderstorms Developing This Afternoon...

Scattered thunderstorms are developing and becoming more
widespread this afternoon across portions of Beaverhead, Madison
and Jefferson counties. Thunderstorms are drifting from the
southwest toward the northeast at around 10 mph. Expect locally
heavy rainfall, with up to one-half inch possible. Have a plan to
seek shelter indoors from lightning if a thunderstorm moves toward
your location.
Special weather statement, Jul 20, 2:38 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Great Falls MT
238 PM MDT Tue Jul 20 2021

MTZ052-053-202100-
Broadwater-Jefferson-
238 PM MDT Tue Jul 20 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BROADWATER...
EAST CENTRAL JEFFERSON COUNTIES...

At 236 PM MDT, strong thunderstorms were clustered 8 miles west of
Toston, or 11 miles southwest of Townsend, moving east northeast at
10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Townsend, Toston, Silos and Radersburg.

This includes Highway 12 between mile markers 1  and 14, and between
mile markers 71 and 100.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Canyon Ferry Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4625 11192 4652 11138 4620 11112 4619 11117
      4619 11134 4613 11134 4610 11138 4611 11140
      4609 11140 4598 11172
TIME...MOT...LOC 2036Z 247DEG 24KT 4617 11162

RCG
Special weather statement, Jul 20, 2:49 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Great Falls MT
249 PM MDT Tue Jul 20 2021

MTZ008-202115-
Beaverhead-
249 PM MDT Tue Jul 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
BEAVERHEAD COUNTY...

At 248 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles north of Monida to 23 miles
southwest of Lima. Movement was southeast at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Lima, Monida, Bannack Pass and Snowline.

This includes Interstate 15 between mile markers 1  and 16 .

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Lima Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4440 11289 4442 11295 4485 11230 4468 11203
      4455 11222 4457 11223 4457 11229 4454 11235
      4445 11239 4448 11247 4446 11251 4450 11274
      4444 11283 4438 11282 4436 11284
TIME...MOT...LOC 2048Z 336DEG 6KT 4472 11228 4432 11280

RCG
Special weather statement, Jul 20, 2:56 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
256 PM MDT Tue Jul 20 2021

MTZ015-202130-
Madison-
256 PM MDT Tue Jul 20 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MADISON
COUNTY...

At 254 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Virginia City to 26
miles northeast of Monida. Movement was northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Virginia City, Ennis, Jeffers and Cameron.

This includes Highway 287 between mile markers 23 and 51.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Ruby River Reservoir, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4491 11217 4492 11219 4526 11221 4540 11167
      4501 11157 4484 11216
TIME...MOT...LOC 2054Z 237DEG 24KT 4524 11182 4492 11209

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:04 PM MDTFire Weather WatchTFXBlaine, Glacier, Hill, Jefferson, Lewis and Clark, Liberty and 5 more23 hr
Jul 20, 2:38 PM MDTSpecial Weather StatementTFXBroadwater22 min
Jul 20, 3:14 PM MDTSpecial Weather StatementTFXMadison31 min
Jul 20, 3:35 PM MDTSpecial Weather StatementTFXDeer Lodge25 min
Jul 20, 3:54 PM MDTSpecial Weather StatementTFXMadison36 min
Jul 20, 4:21 PM MDTSpecial Weather StatementTFXGallatin24 min
Jul 20, 4:24 PM MDTSpecial Weather StatementTFXGallatin36 min
Jul 20, 5:11 PM MDTSpecial Weather StatementTFXBroadwater34 min
Jul 20, 5:16 PM MDTSpecial Weather StatementTFXLewis and Clark29 min
Jul 20, 5:47 PM MDTSpecial Weather StatementTFXLewis and Clark, Meagher28 min
Jul 20, 5:53 PM MDTSpecial Weather StatementTFXJefferson37 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.